Jump to content

beta blockers


cbhowell
 Share

Recommended Posts

Has anyone had problems with beta blockers making your heart beat with more force. My pulse isn't high, just beating hard. I didn't have this problem before taking it. What should I do?

That's the same kind of effect you get from opiates: BBs lower your blood pressure, which provokes a larger adrenaline response. If your BB dosage is high enough, you may not notice, because, even though more adrenaline is being pumped into your system, the receptor sites are being blocked. BBs work well for some dysautonomics, but it's really just treating one symptom; better, IMO, to get fluid volume and blood pressure up. That's what works for me.

Link to comment
Share on other sites

My advice would be to call your prescribing physician and make sure s/he fully explains the mechanism of the medication and tells you whether what you're experiencing is OK. It's possible your dose should be adjusted if you're uncomfortable. Your pharmacist may be able to help you understand how the drug works or how it may be interacting with anything else you're taking if you can't get through to your physician right away.

Link to comment
Share on other sites

This info is from the Texas Heart Institute Web page:

Beta-blockers "block" the effects of adrenaline on your body's beta receptors. This slows the nerve impulses that travel through the heart. As a result, your heart does not have to work as hard because it needs less blood and oxygen. Beta-blockers also block the impulses that can cause an arrhythmia.

Your body has 2 main beta receptors: beta 1 and beta 2.

Some beta-blockers are selective, which means that they block beta 1 receptors more than they block beta 2 receptors. Beta 1 receptors are responsible for heart rate and the strength of your heartbeat.

Nonselective beta-blockers block both beta 1 and beta 2 receptors. Beta 2 receptors are responsible for the function of your smooth muscles (muscles that control body functions but that you do not have control over).

Toprol is a beta-1 receptor, I think. So theoretically, your heart shouldn't be pounding ... but mine does too sometimes, and I'm on metoprolol (generic Toprol).

Link to comment
Share on other sites

BBs increase adrenaline? I thought the heart beat was supposed to be stronger with BBs because it increase the force of the cardiac contractions in oder to beat less times...can somebody clarify?

No, not directly and not in normal people. It can happen if you already have low blood pressure issues. When your BP falls below a certain level, your brain will try to get it back up by flooding your system with catecholamines. If the BB dose isn't high enough to block the increased reaction, your heart will beat faster and stronger for a while. Same thing happens with opiates. It's a rebound tachycardia in response to the drug.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...